Alert archive / Ohio / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 160, NWS Wilmington, OH

August 21, 2014Darke County, Ohio; Wayne County, Indiana

NWS Wilmington, OH issued this severe thunderstorm warning at Aug 21, 2014, 10:19 PM EDT for Darke County, Ohio; Wayne County, Indiana. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 21, 2014, 10:19 PM EDT (02:19 UTC)
Expired
Aug 21, 2014, 11:00 PM EDT
In force
41 min
Issued by
NWS Wilmington, OH
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Wayne County, IN, Darke County, OH

The radar

The Cincinnati radar (KILN), 107 km from the middle of the area, began a volume at 02:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 2.3 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2014-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 536 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2014-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 156 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
536 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
772 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
156 m²/s²
0-3 km storm-relative helicity
234 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 9:08 PM EDT, 1 hour 11 minutes earlier.

Area forecast discussion, Aug 21, 9:08 PM EDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
908 PM EDT THU AUG 21 2014

.SYNOPSIS...
DISTURBANCES IN NORTHWEST FLOW ALOFT WILL INTERACT WITH A VERY
WARM AND MOIST AIRMASS TO PRODUCE SHOWERS AND THUNDERSTORMS AT
TIMES OVER THE NEXT FEW DAYS.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
A COMPLEX OF SHOWERS AND THUNDERSTORMS OVER NORTHERN INDIANA WILL
MOVE INTO THE FA OVERNIGHT. INCREASED PRECIPITATION CHANCES ACROSS
A LARGE PORTION OF THE FA. SOME OF THESE STORMS MAY BE SEVERE WITH
DAMAGING WINDS AND LARGE HAIL THE PRIMARY THREATS. THE BEST CHANCE
FOR SEVERE WEATHER WILL BE ACROSS WESTERN AND NW PORTIONS OF THE
FA. THESE STORMS WILL ALSO PRODUCE HEAVY DOWNPOURS AND THEREFORE
FLOODING CONCERNS WILL HAVE TO BE WATCHED AS WELL. ADJUSTED
TEMPERATURES DOWNWARD A FEW DEGREES ACROSS THE FA TO ACCOUNT FOR
THE RAIN COOLED AIR AS THIS SYSTEM WORKS INTO THE REGION.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/...
STORMS SHOULD BE ONGOING AT THE BEGINNING OF PERIOD AS H5 S/W
DROPS SE IN THE NW FLOW. INITIAL CONVECTION SHOULD DROP SE DURING
THE MORNING...THEN ADDITIONAL CONVECTION SHOULD DEVELOP TO THE NW
AND WORK DOWN INTO THE FA DURING THE AFTN. WENT LIKELY POPS FOR
THE MAJORITY OF THE FA...THE EXCEPTION BEING THE EXTREME SW
CORNER...WHERE KEPT THE POPS IN THE CHANCE CATEGORY.

FRIDAY NIGHT...THE MODELS ARE IN AGREEMENT IN SHARPENING THE RIDGE
OVER THE MIDDLE OF THE COUNTRY. THIS SHOULD ALLOW THE PCPN TO
PUSH S OF THE REGION FOR THE MIDDLE PART OF FRIDAY NIGHT.

CONVECTION WILL BE POSSIBLE AGAIN SATURDAY UNDER THE UPPER RIDGE.
SOUTHERN PORTIONS OF THE FA WILL HAVE THE BETTER CHANCES. ANY
CONVECTION THAT DEVELOPS SATURDAY SHOWED DIE DOWN DURING THE
SATURDAY EVENING HOURS.

FRIDAY AND SATURDAY WILL LIKELY BE THE WARMEST DAYS OF THE PERIOD
WITH HIGHS IN THE UPPER 80S TO LOWER 90S. HEAT INDICES IN THE
SOUTHWEST WILL BE NEAR 100. OVERNIGHT LOWS FRIDAY NIGHT WILL
CONTINUE TO RESIDE ON EITHER SIDE OF 70....WITH SLIGHTLY COOLER
AIR TRYING TO WORK INTO THE NORTH SATURDAY NIGHT.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
UPPER LEVEL FLOW WILL CONTINUE TO AMPLIFY THROUGH EARLY NEXT WEAK AS
THE STRENGTHENING RIDGE BUILDS NORTHEASTWARD INTO THE GREAT LAKES
REGION. WITH OUR AREA STILL ON THE PERIPHERY OF THE HIGH...WE COULD
SEE A LOW END CHANCE OF POPS CONTINUE FOR SUNDAY. THERE DOES NOT
APPEAR TO BE A WHOLE LOT IN THE WAY OF FORCING...BUT WE WILL BE ON
THE EDGE OF THE INSTABILITY GRADIENT SO SUPPOSE THIS COULD ALLOW FOR
SOMETHING TO DROP DOWN SOUTHEAST ACROSS OUR AREA. WILL THEREFORE
ALLOW FOR A SLIGHT CHANCE OF THUNDERSTORMS ON SUNDAY...PRIMARILY
DURING THE MORE DIURNALLY FAVORABLE AFTERNOON/EARLY EVENING HOURS.

AS THE UPPER LEVEL RIDGE BUILDS ACROSS OUR AREA MONDAY...BETTER
INSTABILITIES WILL WORK MORE EAST NORTHEASTWARD ACROSS OUR AREA TOO.
HOWEVER...WITH WARMING IN THE MID LEVELS AND A CONTINUED LACK OF
FORCING...THINK ANY THUNDERSTORM ACTIVITY WILL REMAIN ISOLATED
ENOUGH TO LEAVE MENTION OUT OF THE FORECAST. THE UPPER LEVEL RIDGE
WILL SLOWLY BEGIN TO FLATTEN OUT THROUGH MID TO LATE IN THE WEEK AS
SHORT WAVE ENERGY PUSHES ACROSS THE GREAT LAKES. THIS WILL
EVENTUALLY HELP DRIVE A COLD FRONT DOWN TOWARD OUR AREA LATE IN THE
WORK WEEK. THIS WILL LEAD TO AN INCREASING CHANCE OF SHOWERS AND
THUNDERSTORMS FROM THE NORTHWEST WEDNESDAY INTO THURSDAY.

TEMPERATURES WILL REMAIN ON THE WARM SIDE THROUGH MID WEEK...WITH
HIGHS GENERALLY IN THE UPPER 80S TO NEAR 90...BEFORE A POSSIBLE COOL
DOWN WITH THE APPROACH OF THE FRONT ON THURSDAY.

&&

.AVIATION /01Z FRIDAY THROUGH TUESDAY/...
SHOWERS AND THUNDERSTORMS HAVE DEVELOPED OVER NORTHERN INDIANA
THIS EVENING. EXPECT THIS AREA OF SHOWERS AND THUNDERSTORMS TO
MOVE SOUTHEAST INTO THE TAF SITES THIS EVENING INTO TONIGHT. HAVE
SHRA AND VCTS MENTION AT ALL TAF SITES FOR A TIME TONIGHT. ONLY
HAVE TSRA MENTION IN AT KDAY DUE TO GREATER CONFIDENCE AT THAT
LOCATION.

AFTER THIS AREA OF STORMS MOVES THROUGH THE AREA EXPECT A LULL IN
THE HEAVIER PRECIPITATION AND TO ACCOUNT FOR THIS HAVE A VCSH
MENTION IN THE TAFS. ANOTHER DISTURBANCE IS EXPECTED TO WORK INTO
THE AREA DURING THE DAY ON FRIDAY BRINGING ADDITIONAL SHOWERS AND
THUNDERSTORMS TO THE AREA.

BY LATER IN THE AFTERNOON EXPECT ANOTHER LULL BEFORE A THIRD
ROUND OF SHOWERS AND STORMS BEGINS TO MOVE INTO THE WESTERN TAF
SITES. THERE IS STILL SOME UNCERTAINTY IN THE EXACT TIMING OF
THESE ROUNDS OF THUNDERSTORMS HOWEVER CONFIDENCE IS HIGHER THAT
MULTIPLE ROUNDS OF THUNDERSTORMS WILL MOVE THROUGH THE TAF SITES
THROUGH THE TAF PERIOD.

VBYS WILL BE REDUCED AT TIMES IN SOME OF THE THUNDERSTORM
ACTIVITY. CIGS ARE ALSO EXPECTED TO BE REDUCED TO THE MVFR
CATEGORY ACROSS MUCH OF THE AREA LATE IN THE OVERNIGHT HOURS INTO
THE MORNING DAYTIME HOURS ON FRIDAY.

OUTLOOK...THUNDERSTORMS POSSIBLE FRIDAY EVENING THROUGH SATURDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...SITES/SNYDER
NEAR TERM...NOVAK
SHORT TERM...SITES
LONG TERM...JGL
AVIATION...NOVAK
Hazardous weather outlook, Aug 21, 5:21 AM EDT, 16 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
521 AM EDT THU AUG 21 2014

INZ050-058-059-066-KYZ100-OHZ026-034-035-042>046-051>056-060>065-
070>074-080>082-088-220930-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-LEWIS-HARDIN-MERCER-AUGLAIZE-
DARKE-SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HIGHLAND-ADAMS-PIKE-
SCIOTO-
521 AM EDT THU AUG 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...CENTRAL
OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL OHIO...SOUTHWEST OHIO
AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WILL LIKELY MOVE INTO THE REGION TONIGHT.
ALTHOUGH CONFIDENCE IS LOW IN THE TIMING AND PLACEMENT OF THE
STORMS...THERE IS A RISK OF A FEW STRONG TO DAMAGING WIND GUSTS IF
THE STORMS ARE WELL ORGANIZED AS THEY ENTER THE AREA. THE STORMS
WILL ALSO BE CAPABLE OF PRODUCING HEAVY RAIN...WHICH MAY COMBINE
WITH THE EFFECTS OF RECENT STORMS TO CAUSE LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A VERY WARM AND HUMID AIRMASS WILL BE IN PLACE FRIDAY AND SATURDAY.
HEAT INDICES IN THE MID TO UPPER 90S WILL BE POSSIBLE EACH
AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

INZ073>075-080-KYZ089>099-OHZ077>079-220930-
RIPLEY-DEARBORN-OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-
CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-MASON-HAMILTON-
CLERMONT-BROWN-
521 AM EDT THU AUG 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHEAST
KENTUCKY...NORTHERN KENTUCKY...SOUTH CENTRAL OHIO AND SOUTHWEST
OHIO.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WILL LIKELY MOVE INTO THE REGION TONIGHT.
ALTHOUGH CONFIDENCE IS LOW IN THE TIMING AND PLACEMENT OF THE
STORMS...THERE IS A RISK OF A FEW STRONG TO DAMAGING WIND GUSTS IF
THE STORMS ARE WELL ORGANIZED AS THEY ENTER THE AREA. THE STORMS
WILL ALSO BE CAPABLE OF PRODUCING HEAVY RAIN...WHICH MAY COMBINE
WITH THE EFFECTS OF RECENT STORMS TO CAUSE LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A VERY WARM AND HUMID AIRMASS WILL BE IN PLACE FROM FRIDAY
THROUGH MONDAY. HEAT INDICES NEAR 100 WILL BE POSSIBLE ON
FRIDAY AND SATURDAY...AND IN THE MID TO UPPER 90S ON SUNDAY AND
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 10:46 PM EDTSpecial Weather StatementILNPreble44 min
Aug 21, 10:58 PM EDTSpecial Weather StatementILNDarke, Miami47 min
Aug 21, 11:16 PM EDTSpecial Weather StatementILNButler, Montgomery, Preble, Warren44 min
Aug 21, 11:38 PM EDTSpecial Weather StatementILNChampaign, Clark, Greene, Miami52 min
Aug 21, 11:53 PM EDTSpecial Weather StatementILNButler, Clinton, Hamilton, Warren37 min
Aug 22, 12:39 AM EDTSpecial Weather StatementILNHamilton36 min
Aug 22, 4:13 AM EDTAreal Flood AdvisoryILNShelby3 hr
Aug 22, 4:20 AM EDTFlash Flood WatchILNAuglaize, Butler, Champaign, Clark, Darke, Greene and 8 more8 hr
Aug 22, 5:35 AM EDTAreal Flood AdvisoryILNChampaign, Clark, Miami, Shelby3 hr
Aug 22, 6:12 AM EDTAreal Flood AdvisoryILNAuglaize, Darke, Mercer, Shelby3 hr
Aug 22, 6:26 AM EDTAreal Flood AdvisoryILNDarke, Miami, Montgomery, Preble3 hr
Aug 22, 5:39 PM EDTSpecial Weather StatementILNDelaware21 min
Aug 22, 5:12 PM EDTAreal Flood AdvisoryILNOwen3 hr
Aug 21, 11:26 PM EDTAreal Flood AdvisoryILNFayette, Union, Wayne3 hr

Nearby

Severe Thunderstorm Warnings in Ohio, 2014Severe Thunderstorm Warnings in Indiana, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.